"Reports of serious, even deadly, vaping-linked lung injuries dominated the headlines late last year, then COVID-19 took over the news.
But those lung injuries haven't gone away, and signs of e-cigarette or vaping product use-associated lung injury (EVALI) can look a lot like a COVID-19 infection, federal and state health officials warn.
"Teens didn't stop vaping because of COVID," said Dr. Jamie Garfield, a pulmonary care doctor in Philadelphia and volunteer spokeswoman for the American Lung Association. But doctors may not be looking for EVALI much anymore, she said. Garfield was not involved with the new study.
"When the prevalence of any disease is really high, everything that quacks like a duck is a duck, and in March and April, everything that sort of looked like COVID was COVID. This is where history-taking becomes very important. You have to know if a kid is vaping and what they're vaping," Garfield explained.
EVALI symptoms include:
- Rapid heart rate and chest pain
Research into these cases strongly suggests that an additive called vitamin E acetate, which is sometimes used in pot-laced vapes, triggers EVALI, the CDC said.
According to the new CDC report, the eight California EVALI patients went to the hospital about four days after symptoms began. Their average age was 17. Six said they had vaped THC (the psychoactive ingredient in marijuana). Four of the teens needed intensive care and two needed mechanical ventilation to breathe. None tested positive for COVID-19, study author Dr. Christina Armatas, of the California Department of Public Health, and her colleagues noted.
Garfield agreed. "Vaping is not a safe alternative to smoking. Anything you put into your lungs besides clear air can increase your risk of lung injury," she said.
If you do vape, use only pre-packaged products and never anything that has been tampered with in any way, she advised. There are programs to help you quit, Garfield added."